MAUDE Adverse Event Report: MERZ NORTH AMERICA, INC. ULTHERA SYSTEM

MERZ NORTH AMERICA, INC. ULTHERA SYSTEM
Model Number UC-1
Medical Device Problem Code Sparking (2595)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/08/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The ulthera control unit and associated power cord were returned to merz on 23-apr-2021.A preliminary investigation was performed by a merz senior biomedical engineer on 29-apr-2021.During this investigation, no damage, evidence of charring, or other deviations were observed with the control unit nor the power cord.The unit was evaluated and was found to be in normal working condition.In an attempt to replicate the issue, the power cord was partially inserted into the control unit and minor sparking was observed.This condition may be observed on most ac powered devices when there is a poor connection between a power supply and the device.This control unit has been sent for complete diagnostic evaluation and testing.No further information is available at this time.When the service investigation has been completed, a supplemental medwatch will be submitted.This case was previously submitted on time, in accordance with regulatory reporting guidelines for medical device reports, via mfr number 301380437-2021-00120.Due to a site consolidation, the mfr reportable event numbers used for submitting fda medwatch forms for ultherapy and cellfina products was updated to use the complaint file establishment registration number for merz north america, (b)(4).It has since been identified that the ulthera establishment registration number, (b)(4), should be used for ulthera and cellfina reportable event numbers.As such, this case is being resubmitted with an updated mfr number to align with the ulthera establishment registration number.
 
Event or Problem Description
During a phone call with a practice for an unrelated event on (b)(6) 2021, merz ulthera received information an ulthera control unit was emitting sparks from the back of the unit where the power cord plugs into the back of the unit.This issue occurred when the user moved this device to another location within the practice and plugged it into the wall outlet.No additional information is available at this time.
 
Additional Manufacturer Narrative
The ulthera control unit and associated power cord were returned to merz for evaluation.A preliminary investigation was performed by a merz senior biomedical engineer on 29-apr-2021.During this investigation, no damage, evidence of charring, or other deviations were observed with the control unit or the power cord.The unit was evaluated and was found to be in normal working condition.In an attempt to replicate the issue, the power cord was partially inserted into the control unit and minor sparking was observed.This condition may be observed on most ac powered devices when there is a poor connection between a power supply and the device.An evaluation of the product was performed.The reported issue was not replicated.The power cord was inserted in/out several times along with power cycling the device.A power supply test was performed and passed with no issues identified.The uc-1 battery was proactively replaced as this unit is older than three years.A scratch was identified on the touch screen, and the touch screen was replaced to resolve the issue.300 lines were burned, and no additional issues were found.This control unit passed all tests.Based on these findings, the reported issue of sparking occurring at the connection of the ulthera control unit and power cord was not confirmed.Further visual examination of the device revealed a scratch on the touch screen.An evaluation of the original device history record (dhr) found no rework or non-conformances were associated with the manufacture of this device.All tests conducted passed on the first attempt.One deviation was noted; however, this deviation was not related and would not have contributed to the reported issue.An evaluation of the service history records (shr) for this control unit revealed this device has not been returned for service or repair since distribution.A review of the most recent ulthera product complaint trending analysis revealed this issue is within allowable limits and will continue to be monitored.Although the sparking issue was not replicated during evaluation and this control unit completed servicing and repair, in an abundance of caution this device will be scrapped to ensure no safety risk.No additional information is available at this time.If additional information is received, a supplemental medwatch will be submitted.

Brand Name
ULTHERA SYSTEM
Common Device Name
ULTHERA SYSTEM
Manufacturer (Section D)
MERZ NORTH AMERICA, INC.
13900 w. grandview parkway
sturtevant WI 53177
MDR Report Key12125993
Report Number3006560326-2021-00008
Device Sequence Number3490432
Product Code OHV
UDI-Device Identifier00840763100179
UDI-Public00840763100179
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K180623
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 08/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberUC-1
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/23/2021
Initial Date Received by Manufacturer 04/08/2021
Supplement Date Received by Manufacturer04/08/2021
Initial Report FDA Received Date07/06/2021
Supplement Report FDA Received Date08/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;